News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Miscellaneous Nephrology Topics

Question: Gitelmans syndrome or something else?


 Surfin' USA - Sun Mar 07, 2004 4:33 pm

I am 22 years old, history of type 1 diabetes for 6 yrs. At diagnosis, my electrolytes (magnesium and potassium) were low (was in DKA so it figures) Prior to that, never visited the doc so I don’t know if they have been low my entire life or what. But anyway, in Sep.2003 had a very symptomatic electrolyte reaction (M:1.1, K: 2.3) tachycardia, muscle twitching, spasms, shaking, weakness. My physician did blood tests- blood calcium, sodium were normal, M&K low. Said it was just due to good o’le diabetes. (although well controlled) Took M&K supplements, for 5 months( reaching 1,700 mg/day Mag,200 mg/day K) and potassium reached normal but the mag.still ranges 1.1-1.5) So he did a 24 hr urine mag. test, which was very high and he said I have a renal leak. I have no kidney disease(protein), what specifically does it mean to have a renal leak of mag.?(and K, but mainly mag.) Is it common to have a renal leak of these elements? My physician(an endocrinologist, by the way) says it is, but I feel like the crud when blood levels get too low. (this, in spite of taking doses large enough to put normal people in dierrea for a week)Right now, levels are 1.3.(mag) ocassionally, I'll get hypokalemic but that is not as much a problem if I take supplementation.
I am concerned about Gitelman’s syndrome but feel maybe I am overreacting to the situation. Would you recommend further testing for that, or is it no use much anyway(since, no matter how much I take it will never get normal) or are there any other kidney diseases that can cause this? Another question- are any renal leaks of this nature actually caused by diabetes?( or made worse) Thanks.
 Dr. Tamer Fouad - Mon Mar 15, 2004 4:27 am

User avatar Gitelman's Syndrome is a kidney disorder that results in loss of salt and potassium, and metabolic alkalosis. They also complain of hypotension and hypomagnesemia.
Insulin is known to cause shifts of potassium in the cell. However, these are usually self limited and are caused by acute insulin therapy for hyperglycemia. How well is your diabetes controlled. It says in your profile that you have had two cataract operations which has me worried about the level of diabetes control, given your age.

I suggest you get your urine potassium measured. This test is of vital importance in the diagnosis of hypokalemia because it establishes the pathophysiologic mechanism and thus helps formulate the differential diagnosis.
A spot urine potassium measurement is the easiest and most commonly obtained test. Low urine potassium (<20 mEq/L) suggests poor intake, a shift into the intracellular space, or gastrointestinal loss. High urine potassium (>40 mEq/L) suggests renal loss (e.g. Gitelman's).
It would be advisable to also check if you have alkalosis (blood pH) and to measure your serum electrolytes, BUN, and creatinine.
Good luck!
 Surfin' USA - Thu Mar 18, 2004 5:47 pm

I am fairly well controlled, not perfect (highs no doubt contribute to the problem) but range mid 7 hemoglobin a1c’s. Have been in that range for the past 4 yrs. You ask if the cataract surgeries were due to bad control, the answer is no. Six months after being diagnosed with diabetes, I awoke one morning with Acute Corneal Diabetic Cataracts, within 3 days totally blind. Had no eye problems prior to that. Needless to say, at 17, I didn’t even fit the profile( older age, type 2 diabetes of great duration, and rather bad control) of even this very rare syndrome, but I had diabetes, and that was enough to qualify me. After arguing over this for awhile, (and being shut up by the senior doc who informed them they were all wrong, since he’d actually seen 2 cases of this and they had not) they (residents) told me they really didn’t have an idea why I even got it, but they were going to do surgeries and hope that improved the situation. It did, to my relief and their pride, and have had no further eye problems since that time. Thanks for answering my question- and if, in the future I have any more I’ll be back. Thanks again.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here